Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 290, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 10, 2023, 6:12 PM CDT for Meade County, Seward County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2023, 6:12 PM CDT (23:12 UTC)
- Expired
- Sep 10, 2023, 6:57 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 6:38 PM CDT | HAIL 1 | 3 Ne Hayne, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688
WUUS53 KDDC 102312
SVRDDC
KSC119-175-110015-
/O.NEW.KDDC.SV.W.0290.230910T2312Z-230911T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
612 PM CDT Sun Sep 10 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Seward County in southwestern Kansas...
Southwestern Meade County in southwestern Kansas...
* Until 715 PM CDT.
* At 611 PM CDT, a severe thunderstorm was located near Hayne, moving
east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Kismet, Meade State Park, Hayne and Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3709 10090 3728 10102 3737 10046 3710 10036
TIME...MOT...LOC 2311Z 259DEG 23KT 3717 10087
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN2 follow-up statements
751
WWUS53 KDDC 102323
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
623 PM CDT Sun Sep 10 2023
KSC119-175-110015-
/O.CON.KDDC.SV.W.0290.000000T0000Z-230911T0015Z/
Seward KS-Meade KS-
623 PM CDT Sun Sep 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES...
At 622 PM CDT, a severe thunderstorm was located near Kismet, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kismet, Meade State Park, Hayne and Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3710 10080 3729 10090 3737 10046 3710 10036
TIME...MOT...LOC 2322Z 262DEG 20KT 3718 10079
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN170
WWUS53 KDDC 102357
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
657 PM CDT Sun Sep 10 2023
KSC119-175-110006-
/O.CAN.KDDC.SV.W.0290.000000T0000Z-230911T0015Z/
Seward KS-Meade KS-
657 PM CDT Sun Sep 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3710 10080 3729 10090 3737 10046 3710 10036
TIME...MOT...LOC 2355Z 259DEG 23KT 3722 10052
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 4:32 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 10, 4:32 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 432 PM CDT Sun Sep 10 2023 ...Updated Mesoscale... .MESOSCALE DISCUSSION... Issued at 432 PM CDT Sun Sep 10 2023 As of 430 pm, intense supercell was producing 2-3 inch hail over very rural sections of northeast Kearny county. Radar shows the cold front boundary making progress southward, just clearing DDC with a northeast wind shift. This evolution is expected to restrict the warm sector instability south and west of Dodge City this evening. Supercells will show a tendency to move due south or even southwest, tracking toward the CAPE axis. This motion will increase storm relative helicity for any sustained rotating updrafts. Any tornado potential from supercells will depend on updrafts remaining in the warm sector ahead of the cold front, and not being undercut. Thunderstorms will become much more numerous after 7 pm, as an MCS is expected to develop over SW KS. Severe thunderstorm watch #680 is in effect until 11 pm Sunday. && .SHORT TERM...(This evening through Monday night) Issued at 236 PM CDT Sun Sep 10 2023 During the short-term forecast period, the synoptic pattern will be characterized by the presence of an upper-level high pressure system situated over northern Mexico and along the border. Concurrently, a long-wave trough will be digging into the Northern Plains through Monday. Between these two features, a series of weak shortwave disturbances will slide through the region, moving through the Central Plains from tonight through Monday. Upper level ridging then builds over the Rockies Monday into Monday night. Current satellite trends show ample cloud cover remaining over central Kansas with clearing across eastern Colorado and far western Kansas. At the surface, a cold front is currently draped along the KS/NE border. This cold front is expected to slide southward this evening and into Oklahoma by sunrise tomorrow. The atmosphere across far western Kansas will become very unstable this afternoon with CAPE values around 3000 J/kg and 0-6 shear over 30 knots. Short term CAM models depict thunderstorms development along the cold front late this afternoon and continue into this evening as it slides southward. A few storms across far western Kansas are expected to become severe with large hail being the main threat initially, moving into more of a wind threat as time progresses. An isolated tornado can not be ruled out. Additional storms are expected to continue overnight as another disturbance moves through the area. Drizzle or even patchy fog may be a concern tomorrow morning but visibility look to remain above a mile at this time. Mostly cloudy skies continue throughout the day with precipitation ending from north to south as the day progresses. Cloudiness should then decrease from north to south as we head into tomorrow night, generally north of Highway 50. Other areas may remain cloudy as we head into Tuesday morning. Winds through the short term will start out from a southeasterly direction this afternoon, shifting to the northeast behind the cold front this evening into the overnight hours. These northeasterly winds continue through Monday before coming light and variable Monday night. Temperatures during the short term forecast will range from the mid 50s across west central Kansas to low 60s across south central Kansas for Lows. Highs tomorrow only look to reach into the 60s due to the ample cloud cover and scattered rain showers. Lows tomorrow night range from the mid 40s across west central Kansas to low 50s across south central Kansas. .LONG TERM...(Tuesday through Sunday) Issued at 236 PM CDT Sun Sep 10 2023 The upper level ridge over the Plains will quickly be pushed eastward as a weak upper level disturbances in westerly flow traverses from the Pacific Northwest Wednesday down into the Plains by Friday. Several shortwaves are depicted to move through the area during this time frame and bring increased chanced of rain across western Kansas. Surface based instability will be lacking so I believe most of these showers will fall as stratiform rain. Exact timing and placement of these showers remain uncertain so future model runs will need to be watched. It is possible that given the stable lower levels that much of the heavier rain will pass to the south of Kansas, or along the southern tier from Coldwater to Elkhart. Below normal temperatures are expected throughout the short term due to the ample cloud cover and scattered rain showers. Highs Tuesday look to reach into the 70s with highs only in the 60s Wednesday and Thursday. We may struggle to get to around 70 degrees Friday depending on how much cloud cover there is. We then rebound into the 70s this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 420 PM CDT Sun Sep 10 2023 High confidence flight categories will degrade sharply during this TAF cycle, as a strong cold front passes south through SW KS. Scattered thunderstorms are expected near GCK/LBL/DDC over the next few hours, consolidating into an MCS during the 00-03z Mon time range. Using 12z ARW as a guide, included convective TEMPO groups in the early stages of this TAF cycle. Primary risks from thunderstorms will be hail to 2 inches and wind gusts to 60 kts. Convective outflows will assist the cold front to push to the Oklahoma border around 03z, with a northeast wind shift following. Thunderstorms will transition to a more stratiform rain overnight through Monday morning, with reduced visibility in RA/BR. Short term models are in strong agreement of post frontal IFR/LIFR stratus impacting all airports after 09z Mon. Stratus will only very slowly lift daylight Monday, likely persisting much of the day, with IFR expected to persist through the morning. Areas of light rain/drizzle will gradually diminish from north to south during Monday, with NE winds of 10-20 kts prevailing. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 66 50 74 / 90 60 10 10 GCK 57 65 49 72 / 80 60 10 10 EHA 57 64 51 71 / 70 60 20 30 LBL 58 64 50 72 / 90 60 20 20 HYS 57 70 48 75 / 90 40 10 0 P28 62 69 54 75 / 80 70 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Turner SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Turner
Hazardous weather outlook, Sep 10, 4:55 AM CDT, 13 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 455 AM CDT Sun Sep 10 2023 KSZ030-031-043>046-061>066-074>081-084>090-111000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 455 AM CDT Sun Sep 10 2023 /355 AM MDT Sun Sep 10 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are expected this afternoon and evening between 3 pm and 11 pm. Hail as large as 2 inches in diameter and wind gusts in excess of 60 mph are possible. The most favored area for severe storms is along and west of a line from WaKeeney to Dodge City to Coldwater. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed.
In the hours before
Local storm report, Sep 10, 4:54 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
454 PM CDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Hail Deerfield 37.98N 101.14W
09/10/2023 E2.50 inch Kearny KS Public
&&Special weather statement, Sep 10, 4:57 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
457 PM CDT Sun Sep 10 2023
KSZ043-044-102245-
Lane KS-Scott KS-
457 PM CDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of northern Scott and
northwestern Lane Counties through 545 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Other locations in the path of this storm include Manning, Grigston,
Amy, Healy and Dighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.
&&
LAT...LON 3870 10047 3844 10044 3846 10113 3870 10113
TIME...MOT...LOC 2157Z 275DEG 34KT 3855 10107
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SUGDENLocal storm report, Sep 10, 5:11 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
511 PM CDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Hail 1 SSE Deerfield 37.97N 101.13W
09/10/2023 E2.00 inch Kearny KS Public
&&Local storm report, Sep 10, 5:26 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
526 PM CDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Hail Scott City 38.48N 100.91W
09/10/2023 E1.50 inch Scott KS Law Enforcement
&&Special weather statement, Sep 10, 5:55 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
555 PM CDT Sun Sep 10 2023
KSZ043-044-063-102330-
Finney KS-Lane KS-Scott KS-
555 PM CDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of northeastern Finney,
southeastern Scott and southern Lane Counties through 630 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Amy, moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Finney, southeastern Scott and southern Lane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3823 10081 3842 10070 3836 10025 3803 10041
TIME...MOT...LOC 2255Z 293DEG 34KT 3830 10066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TURNERLocal storm report, Sep 10, 6:08 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
608 PM CDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail 8 NW Sublette 37.56N 100.94W
09/10/2023 E1.75 inch Haskell KS Public
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 10:32 PM CDT | Special Weather Statement | DDC | Trego | 43 min |
| Sep 9, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 42 min |
| Sep 9, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 21 min |
| Sep 9, 11:45 PM CDT | Special Weather Statement | DDC | Ness | 45 min |
| Sep 10, 12:06 AM CDT | Special Weather Statement | DDC | Lane, Scott | 39 min |
| Sep 10, 12:53 AM CDT | Special Weather Statement | DDC | Lane | 52 min |
| Sep 10, 1:22 AM CDT | Special Weather Statement | DDC | Finney, Kearny | 53 min |
| Sep 10, 1:52 AM CDT | Special Weather Statement | DDC | Grant, Gray, Haskell, Kearny | 53 min |
| Sep 10, 3:33 AM CDT | Special Weather Statement | DDC | Meade, Seward | 42 min |
| Sep 10, 3:27 PM CDT | Special Weather Statement | DDC | Wichita | 33 min |
| Sep 10, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 40 min |
| Sep 10, 4:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 42 min |
| Sep 10, 4:57 PM CDT | Special Weather Statement | DDC | Lane, Scott | 48 min |
| Sep 10, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 58 min |
| Sep 10, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 39 min |
| Sep 10, 5:55 PM CDT | Special Weather Statement | DDC | Finney | 35 min |
| Sep 10, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 65 min |
| Sep 10, 6:56 PM CDT | Special Weather Statement | DDC | Meade | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.